Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 108, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 17, 2003, 3:19 PM EDT for Augusta County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2003, 3:19 PM EDT (19:19 UTC)
- Expired
- Aug 17, 2003, 6:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Augusta County, VA
The radar
The Roanoke radar (KFCX), 162 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 402 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:45 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 17, 1:45 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 145 PM EDT SUN AUG 17 2003 .SHORT TERM TNGT AND MON... WEAK FNT ACRS SERN VA DRIFTING SLOWLY S. AXIS OF H5 TROF WILL BE OVERHEAD TMRW...AND A DECENT PIECE OF S/W ENERGY WILL BE DROPPING SE ACRS THE CWA. ETA IS A BIT FASTER WITH THIS FEATURE. MOISTURE IS LACKING...PW VALUES PEAK ARND 1.3 OR SO. WILL HANDLE THIS FEATURE BY MENTIONING A 20 POP IN GRIDS BUT FORGOING IN ZFP. LATER SHIFTS CAN ADJUST IF NECESSARY. IN THE SHORTER TERM...SCT CONVECTION FIRING ALONG AND S OF A LN FROM CBE TO FREDERICKBURG. THIS SHOULD WANE THIS EVENING. WILL TAKE A LOOK AT RADAR AND THROW A 20 OR 30 PCT IN FOR AFFECTED AREAS EARLY TNGT. WINDS IN THE VALLEYS MAY DIE OFF ENOUGH FOR SOME LATE NGT FOG...ESPECIALLY WHERE IT RAINED THIS AFTN. WILL INCLUDE MENTION IN GRIDS AND ZFP. RDH .LONG TERM (MONDAY NIGHT THROUGH SUNDAY): ...PATTERN CHANGE STILL ON TRACK FOR WEDNESDAY... OBSERVATIONS: WATER VAPOR REVEALS THAT A STRONG UPPER LEVEL JET CONTINUES TO DIVE THROUGH THE OHIO VALLEY...RECARVING A TROUGH IN THE MID ATLANTIC. BEHIND THIS...HEIGHT RISES OF 40-50M ARE OCCURRING IN THE HUDSON BAY REGION. THIS IS CAUSING THE CUTOFF LOW IN WESTERN MONTANA TO START TO MEANDER...AS THE NOSE OF A STRONG UPPER LEVEL JET IMPINGES ON SOUTHWEST CANADA. 15Z SURFACE ANALYSIS SHOWS THE COLD FRONT SINKING THROUGH CENTRAL VIRGINIA...WITH SEVERAL RESIDUAL BOUNDARIES EAST OF THE APPALACHIANS. MODELS: GFS INITIALIZED WELL IN REGARD TO THE HEIGHT FIELD OVER NORTH AMERICA. 300MB OBS SHOW A 200KT REPORT SOUTH OF THE GULF OF ALASKA...WHICH IS AN OUTLIER AND MAY BE IN ERROR. GFS HAS A 110KT 300MB SPEEDMAX WHICH AGAIN MAY BE UNDERDONE WHEN COMPARED TO OBS AND WATER VAPOR. ETA/GFS IN GOOD AGREEMENT WITH PUSHING THE BOUNDARY WELL TO OUR SOUTH AND MOVING THE MIDLEVEL TROUGH WELL EAST THROUGH TUESDAY. THEY ARE ALSO COMING IN LINE WITH THE CANADIAN SOLUTION...SHOWING A STRONGER MIDLEVEL RIDGE BUILDING INTO THE MID ATLANTIC ON WEDNESDAY. GFS STILL LOWERS HEIGHTS OVER THE REGION LATE DURING THE WEEK IN RESPONSE TO OVER EXAGGERATING THE STRENGTH AND SPEED OF THE NEXT SYSTEM IN THE MIDWEST. ENSEMBLE DATA: 09Z SHORT RANGE ENSEMBLES SHOW LITTLE UNCERTAINTY AS THE FRONT PASSES WELL SOUTH INTO THE CAROLINAS THROUGH TUESDAY EVENING. THEY ARE ALSO SLOW TO PASS THE MIDLEVEL TROUGH TO OUR SOUTHEAST...WHILE KEEPING THE CUTOFF LOW ACROSS THE NORTHERN ROCKIES THROUGH TUESDAY. 00Z GFS ENSEMBLES PASS THE TROUGH WELL TO OUR SOUTHEAST BY TUESDAY EVENING...AND ABSORB THE CUTOFF LOW INTO THE MEAN FLOW AND SETUP A NEW TROUGH OVER THE NORTHEAST CONUS DURING THE THURSDAY THROUGH SATURDAY TIME FRAME. THE 00Z CANADIAN ENSEMBLES ARE SIMILAR WITH THE DEPARTURE OF THE FIRST TROUGH...WHILE SHOWING A MUCH SLOWER AND LESS AMPLIFIED ABSORPTION OF THE CUTOFF LOW INTO THE MEAN FLOW FRIDAY AND SATURDAY. THIS ALLOWS THE MIDLEVEL RIDGE TO DOMINATE THE EASTERN CONUS FOR A LONGER DURATION. FORECAST RATIONALE: WITH GOOD CONSENSUS ON FRONTAL POSITION...PASSING OF THE MIDLEVEL TROUGH...AND BUILDING OF MIDLEVEL RIDGE OVER AREA THROUGH WEDNESDAY...HAVE MAINTAINED A DRY FORECAST. STILL FAVOR A CANADIAN SOLUTION FOR LATER IN THE WEEK...AS GFS CONTINUES TO OVER EXAGGERATE THE MIDWEST SYSTEM DURING THAT TIME FRAME. THIS KEEPS THE AREA IN A DRY PATTERN THROUGH FRIDAY. CONFIDENCE LOWERS A BIT OVER THE WEEKEND...BUT A BROAD AND WEAKER RIDGE SHOULD MAINTAIN A HOLD OVER THE MID ATLANTIC...DESPITE THE GFS REBUILDING A TROUGH OVER THE AREA DURING THE WEEKEND. HAVE BUMPED UP MAX TEMPERATURES DURING THE WEDNESDAY THROUGH FRIDAY TIME FRAME ABOVE MRF ENSEMBLE MOS DUE TO A BUILDING MIDLEVEL RIDGE ALONG WITH AN INCREASING TEMPERATURE TREND WITH THE CANADIAN ENSEMBLE 850MB TEMPERATURES DURING THIS PERIOD. EXPECT THE PATTERN TO SHIFT TO A TYPICAL SUMMER PATTERN (MAINLY DRY AND INCREASING HEAT INTO THE 90S) BY WEDNESDAY. CONFIDENCE OF HOT AND DRY WEATHER DROPS A BIT BY NEXT WEEKEND. ROGOWSKI .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Aug 17, 2:40 PM EDT, 39 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-037>042- 050>053-055>057-WVZ048>055-180900- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 240 PM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN. A FEW IN CENTRAL VIRGINIA COULD ALSO BE SEVERE THROUGH SUNSET. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RDH
In the hours before
Local storm report, Aug 17, 2:11 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM PLEASANT VALLEY MD WIND DAMAGE
08/16/03 CARROLL TREES DOWNED. REPORT BY
911 CENTER.Local storm report, Aug 17, 2:33 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM KING GEORGE VA WIND DAMAGE
08/16/03 KING GEORGE TREES DOWN. REPORTED BY
COUNTY EOC.Special weather statement, Aug 17, 2:45 PM EDT, 34 minutes before
VAZ025-036>038-050-056-172145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 245 PM EDT SUN AUG 17 2003 ...SEVERE THUNDERSTORM WATCH UNTIL 800 PM... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE SOUTHERN HALF OF VIRGINIA THROUGH 800 PM THIS EVENING. A WARM AND UNSTABLE AIRMASS IS IN PLACE THIS AFTERNOON. THUNDERSTORMS THAT FORM IN THIS AIRMASS WILL HAVE THE POTENTIAL TO BECOME SEVERE THIS AFTERNOON...PRODUCING DAMAGING WINDS AND HAIL. LOCALLY HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS WITH RAINFALL RATES UP TO 2 INCHES AN HOUR. DEEP STANDING WATER COULD DEVELOP IN AREAS OF POOR DRAINAGE. BE ALERT FOR THE POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON. MOVE INSIDE TO A REINFORCED BUILDING IF YOU ARE IN THE PATH OF A SEVERE THUNDERSTORM. STAY AWAY FROM WINDOWS. RDH
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:02 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 43 min |
| Aug 16, 9:45 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 45 min |
| Aug 17, 1:26 PM EDT | Severe Thunderstorm Warning | LWX | Orange | 64 min |
| Aug 17, 3:06 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 54 min |
| Aug 17, 4:04 PM EDT | Severe Thunderstorm Warning | LWX | Nelson | 41 min |
| Aug 16, 10:25 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 65 min |
| Aug 16, 10:56 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 64 min |
| Aug 16, 8:11 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley | 64 min |
| Aug 16, 8:41 PM EDT | Severe Thunderstorm Warning | LWX | Jefferson | 49 min |
| Aug 16, 11:51 PM EDT | Flash Flood Warning | LWX | Berkeley | 114 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.